Originated by Steven Atkinson, PA

This is a case study of a 73-year-old female who I saw in a SNF. Let’s call her JD.

JD has several medical problems, the most concerning of which is recurrent aspiration/pnumonia and a FTT for which she’s been hospitalized twice. She was treated with “gorillacillin” antibiotics both times. Over the last year, JD has had a 30# weight loss and she continues to fail-to-thrive. Aside from her the antibiotics that were used for her aspiration/pneumonia, JD had a COPD exacerbation and was started on a prednisone taper.

JD is a beautiful – though skinny – lady. She does not have any children. She has a nephew that acts as her POA. She is a retired school teacher, and she is still teaching us medical providers as, I think, you will see below.

Her PMH includes: pHTN, COPD, CHF (EF 35-40%) but noted to have  diastolic dysfunction, ischemic cardiomyopathy, CAD, pAfib, hypoT, HTN, depression, and a new speculated lung nodule found on CT that is less than 5mm.

She had a peg tube placed after her first hospitalization for asp/pna. She does eat, but it’s poorly at best (approx. 25% of each meal).

Medications:

  • Duonebs
  • Prednisone taper
  • Bolus TF
  • Symbicort
  • Spiriva
  • Prevacid
  • Coreg
  • Lisinopril – decreased at the last hospitalization 2/2 hypotension
  • D/C of Zocor at the last hospitalization
  • Zoloft
  • Alprazolam PRN
  • Synthroid
  • Norco PRN
  • Ultram PRN
  • Coumadin
  • Aldactone

Her most recent labs are :

  • 6/28 WBC 9.3, Hgb 9.9, HCT 31.5, PLT 380
  • 6/28 Na 134, K 4.3, BUN 17, Cr .17, GFR>60, alb 2.1
  • 6/28 TSH 6.57
  • 6/25 INR 3.9

Remarkable physical exam findings are noted below.

Vital Signs:

  • Weight – 74# per nephew today, not noted in facility record, patient doesn’t recall weight (hospital weight was 68#).
  • General  – Wearing O2,, cachectic, NAD, well-groomed, temporal wasting.
  • HEENT: ENT – edentulous top and bottom.  Tongue noted to be ridgeless and atrophic.
  • Lymph Nodes  – No lymphadenopathy in the cervical or supraclavicular region.
  • Skin – poor turgor
  • Abdomen  – Normal bowel sounds, abdomen soft and nontender.
  • GU – foley
  • Musculoskeletal  – Grossly normal strength, atrophic muscle tone.
  • Neurological  – Alert and Oriented x3, CN 2-12 grossly intact.
  • Psychiatry  – flat affect, appears depressed, but responsive to discussion, normal thought and perception.

I think there are a lot of lessons that can be learned from this patient’s case.

Lets start with the obvious: polypharmacy.

Although this patient has serious problems, her most serious problem is not her afib, it’s not her pulmonary HTN, its not even the lung mass–it’s her weight loss. Studies indicate that when patients who lose at least 5% of their body weight over 1 month or up to 10% in 6 months, along with a low albumin, are 4x more likely to die in one year than patients who maintain body weight (South Med J. 1995)

Putting a PEG  tube in this patient was meant to accomplish that. And, given she is not demented, a PEG tube may be appropriate. I’m sure there are some that may disagree with that statement, but I would suggest when an acute problem arises at times, a short-term PEG may be of benefit. However, I would also suggest that medications, in the face of her weight loss, contribute more to her weight loss than her depression or her chronic medical problems. Some studies indicate that weight (Am Fam Physician. 2002)  loss carries with it twice the risk of death 2/2 cancer – a common killer of the elderly.

On that note, I had a remarkable geriatrician quiz me once. He said to me, Padawan (from Star Wars), what do you do for weight loss? I gave every wrong answer except the right one: FOOD!  So, the first responsibility is to find out what she likes and to give her as much of it as possible. She liked peanut butter cups (which sounds attractive to me as well!). I made sure her nephew was made aware of that.

The next responsibility is to look at meds that might be contributing to this.

  1. Aldactone – known to cause nausea and known to cause wt loss. It was DCd. (see package insert)
  2. Zoloft – weight neutral antidepressant, and she did appear depressed. Remember she had hypontremia as well but it has since normalized. She was only on 25mg of Zoloft. I chose to DC it and replace it, at the very least, for a wt stimulating antidepressant (Remeron). There may be some reading this that would disagree with the use of Remeron. Given she is depressed, she is on an antidepressant, and this one causes wt gain (approximately 12-17% of the time) depending on which study you read.
  3. Prevacid – even though she is on prednisone and her GI hemorrhage risk is high, I chose to DC it and replace it for a low dose zantac once a day. I did this b/c of the risks asst with PPIs, along with vitamin absorptive issues, and Dr. Todor reminded me of a recent study suggesting abnormalities with electrolytes that it can cause. But the biggest reason is the 2nd admission for an aspiration PNA… which PPIs contribute to. I think it’s important to note here that feeding tubes have not been shown to decrease aspiration pneumonia and have been shown to contribute to it. (Drugs 2012)
  4. DC PRN alprazolam – for obvious reasons.
  5. DC PRN pain meds – since they contribute to wt loss. Trial routine APAP for now and monitor pain.
  6. Could consider DC of Coumadin and replace for ASA. Would avoid NOAC (newer oral anticoag’s b/c they have a higher incidence of GI SE than Coumadin).
  7. The foley was also pulled, incidentally.

I was fortunate to have Dr. Todor in the SNF that day. She willingly reviewed my thoughts and we discussed a lot of the changes. Thank you Dr. Todor to contributing to this.


Comment from Donald Murphy, MD

An interesting story about Remeron. The family (including 3 physicians) of an 86-year-old female patient had been recently scratching their heads about why their mother had “taken to bed” in recent years. Truly a puzzle. Six weeks ago she had seen a psychiatrist who decided to add Remeron to the the Cymbalta 60 mg she had been on for a long time. Four weeks ago she began turning the corner. They’re now seeing the mo-jo they had known for years in their mother return. No one in geriatrics would have predicted this response to the addition of Remeron. But it’s real. There are several points that I may elaborate on later. My main concern now (aside from appreciation that the patient is doing much better) is that our move from fee-for-service medicine (where we can spend time with patients–the psychiatrist took 1 1/2 to 2 hours taking her history and sharing options) to bundled payments (or whatever) will impair quality of care for many seniors.  A willingness to try things, and then close follow up, is so key to what we do.  Can we keep it up? Hope so.  Anyway, I thought I’d share this most unusual story about Remeron.


Comment from Greg Gahm, MD

Nice case and nice summary.  I have very few things where I’d disagree, but will add a couple of small points:

  • Aspiration is not increased with PPIs, just bacterial aspiration Pneumonia.  The hypothesis is that PPIs are SO effective at getting rid of acid that bacteria that are taken into the stomach in large numbers when we swallow are not killed by acid, but left to go right along with the aspirate into the lungs.  Agree totally with getting rid of it.
  • Remeron: leads to weight gain in 10-15% of those for whom it is used to treat depression, not in 10-15% of the general population (Article here: Remeron Megace Rx Tx 11).  Nice to see that it worked in your patient, Don. John Morley noted at an AMDA talk about 4 years ago that only 30% of seniors respond favorably to a single antidepressant with that number rising to 45-60% with the addition of a second antidepressant from a different class.  In her case, an SNRI along with Remeron would be different classes of antidepressants and would bear this out.  Of interest, he also noted that comparative data showed that Tricyclics were probably safer and more effective than SSRIs or SNRIs in seniors, though head-to-head studies in statistically significant numbers had not been done at that point in time (and I have not seen this done since).
  • Feeding Tubes: Agree that they increase, not decrease, aspiration.  I always refer to the landmark JAMA article about tube feeding in dementia, as the dementia has no bearing on the aspiration part of this review. (Read here: TF in dementia JAMA 99)
  • She does not need Symbicort while she is on Prednisone, even if it is only for a few weeks. Curious: with end-stage COPD, is she able to take a deep breath with the Symbicort and Spiriva and hold her breath for at least 3-4 seconds? Doubtful.  If that is the case she is just getting medication to the dead space area which would provide little or no benefit other than its placebo effect.  If you think she truly has a reactive component (a big if), nebs may be more effective.
  • I like the ASA instead of Warfarin.  With her diminished appetite, INRs may be very difficult to monitor and keep therapeutic.  The additional 0.75 – 1% annual reduction in embolic events will be lost in the advancing CHF and COPD.
  • Weekly Synthroid would decrease her pill burden and make medication passes easier.
  • Ask any struggling college or med student… peanut butter is a great source of protein and a little fat that she NEEDs.
Polypharmacy and weight loss in 73-year-old female